DSM-IV

Fine tremor occurring during attempts to maintain a posture that develops in association with the use of medication (e.g., lithium, antidepressants, valproate).

Research Criteria

A. A fine postural tremor that has developed in association with the use of a medication (e.g., lithium, antidepressant medication, valproic acid).

B. The tremor (i.e., a regular rhythmic oscillation of the limbs, head, mouth, or tongue) has a frequency between 8 and 12 cycles per second.

C. The symptoms are not due to a preexisting nonpharmacologically induced tremor. Evidence that the symptoms are due to a preexisting tremor might include the following: the tremor was present prior to the introduction of the medication, the tremor does not correlate with serum levels of the medication, and the tremor persists after discontinuation of the medication.

D. The symptoms are not better accounted for by Neuroleptic-Induced Parkinsonism.

Differential Diagnosis

Preexisting tremor

Medication-Induced Postural Tremor should be distinguished from a preexisting tremor that is not caused by the effects of a medication. Factors that help to establish that the tremor was preexisting include its temporal relationship to the initiation of medication, lack of correlation with serum levels of the medication, and persistence after the medication is discontinued. If a preexisiting, nonpharmacologically induced tremor is present that worsens with medication, such a tremor would not be considered to meet the criteria for a Medication-Induced Postural Tremor and would be recorded as Medication-Induced Movement Disorder Not Otherwise Specified. The factors described above that may contribute to the severity of a Medication-Induced Postural Tremor (e.g., anxiety, stress, fatigue, hypoglycemia, thyrotoxicosis, pheochromocytoma, hypothermia, and Alcohol Withdrawal) may also be a cause of tremor independent of the medication.

Neuroleptic-Induced Parkinsonism

Medication-Induced Postural Tremor is not diagnosed if the tremor is better accounted for by Neuroleptic-Induced Parkinsonism. A Medication-Induced Postural Tremor is usually absent at rest and intensifies when the affected part is brought into action or held in a sustained position. In contrast, the tremor related to Neuroleptic-Induced Parkinsonism is usually lower in frequency, worse at rest, and suppressed during intentional movement and usually occurs in association with other symptoms of Neuroleptic-Induced Parkinsonism (e.g., akinesia, rigidity).

DSM-5

Fine tremor (usually in the range of 8-12 Hz) occurring during attempts to maintain a posture and developing in association with the use of medication (e.g., lithium, antidepressants, valproate). This tremor is very similar to the tremor seen with anxiety, caffeine, and other stimulants.

Community content is available under CC-BY-SA unless otherwise noted.